The Diabetes Forum Support Community For Diabetics Online banner
1 - 15 of 15 Posts

·
Registered
Joined
·
78 Posts
Discussion Starter · #1 ·
Tracking my levels, I have noticed that they have slowly been creeping up over the last two weeks.. not alot about 10-15%.. I was so happy to be off the Metformin and the Glyburide seemed to be doing the trick. now Im not so sure..

Nothing has really changed.. Im still eating the same no additional stress.. Wondering if I should be concerned or just ride things out to see where it goes??
 

·
Registered
Joined
·
5,911 Posts
I find there is a weeks-long, undulating cycle in my BGs regardless. Hopefully this is the case with you.

Superimposed on it is an upward spiraling longterm trend, with occasional large blips for several days, also of unknown origin. But that's LADA ... and hopefully not the case with you!
 

·
Registered
Joined
·
5 Posts
Could you be coming down with something?

An elevated glucose level is usually the first sign that I am getting sick, without any other symptoms. My labs will show a high WBC count along with a higher than normal glucose, but I'll feel fine. Sure enough, a week or two later, I get hit w/ the sore throat, coughing, and aches.

Hopefully, you're not sick and this is just normal variability. Perhaps call your doc if your readings remain up.
 

·
Registered
Joined
·
4,368 Posts
How long have you been off the Metformin? It may stay in your system for as much as a month or so. So it could be wearing off. Also as others have said we often go through cycles with higher bgs, that is just the way it is. Since metformin works in the liver to limit some of the liver dumps, I find whenever I try to go off of it, I seem to get a lot more liver dumps, even without eating any more carbs.
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #5 ·
What is LADA?

I have been off the metformin for about 6 weeks. And no I am not coming down with anything..

Since I noticed it, I have been carefully watching what I eat and when. I noticed that I can not handle alot of carbs first thing in the morning, but seem to handle them better as the day goes on.

The one thing that I have noticed since going of the metformin is that I seem to be more hungry. I have been really careful not to eat more and to watch the carbs, especially first thing in the morning.
 

·
Registered
Joined
·
4,368 Posts
One of the things metformin does for me is to cut my appetite, so I eat less at meals. I think it helps block some of the carbs that we eat so we don't spike quite as high. It also makes us sensitive to our own insulin. Since the metformin may stay in your system for a month or more, it would make sense that the first month you were off of it there was still some metformin left in your system. Now that it is all gone, you are seeing bgs creep up. Plus there is some contraversy wheter drugs like Glyburide actually burn out more beta cells quicker.
 

·
Premium Member
Joined
·
6,162 Posts
Tracking my levels, I have noticed that they have slowly been creeping up over the last two weeks.. not alot about 10-15%.. I was so happy to be off the Metformin and the Glyburide seemed to be doing the trick. now Im not so sure..
Disclaimer (or should this be Claimer): I'm not a metformin sales rep. Honest.

I recall you had gastric issues w/ metformin and man can I relate. I tried the regular for a couple of months then switched to the XR. Still had issues but decided to try riding it out. I broke up the 2,000 mg to take AM/PM with food. Someone suggested actually taking it in the middle of the meal and I've tried to do that.

Now, 3 months later, it's manageable. I have semi-hard stools whereas before .... I'll spare everyone more details. I do have times of urgency still, but it's far from debilitating.

In the beginning, I was also given glipizide to bring down my numbers, and it did like a rock. But, both my endo and I wanted me off of it for the reason jwags mentioned: burning out of beta cells. After a month I was able to drop it.

I like metformin a lot - how it helps my blood sugar and the mechanism by which it does it. It's suspected metformin helps increase leptin sensitivity (great for weight loss) in addition to its other benefits. So, in your situation, I'd give some thought to trying metformin again, very small dose of XR, give it more time and build up =very= gradually if your numbers remain ticked up. Should you be able to tolerate it in time as I finally can, you might then be able to back off the glyburide.

Just a thought -
 
  • Like
Reactions: jwags and 1970clea

·
Registered
Joined
·
1,298 Posts
Disclaimer (or should this be Claimer):

I recall you had gastric issues w/ metformin and man can I relate. I tried the regular for a couple of months then switched to the XR. Still had issues but decided to try riding it out. I broke up the 2,000 mg to take AM/PM with food. Someone suggested actually taking it in the middle of the meal and I've tried to do that.

Now, 3 months later, it's manageable.
Moon, your experiences with Metformin are so similar to mine, lol! It had taken from February to August (changed to ER version around June) to settle down on the Gastric effects - am almost "normal" again now. It has taken longer than is usual according to others on this forum but I am glad I have stuck with it.

Also, I am sure that my 15lb weight loss was also influenced by the gastric side issues as it has completely stalled now my system has slowed down. Stuck at 138lbs now. But not unhappy with that. Have to remind myself that we are all different as it can be discouraging not to have had the "easy" weight loss that some on Metformin and low carb have achieved - I have had to battle each and every pound.
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #10 ·
Trying the metformin again is something I have been thinking about.. I can manage 1000 mg a day that I know.. And if I can get off the Actos, I know my wallet will love me for it lol

I have to admit I like the weightloss on the metformin...

Thanks to everyone... I really appreciate your thoughts and comments.
 

·
Premium Member
Joined
·
6,162 Posts
Clea - could your weight-loss stall be because you're about where your body wants to be vs where you do? Of course, I say this in the context of a person who would kill (well, maybe something tamer like make a sizable carb donation) to be 138 lbs again. My easy weight-loss thus far is because I had so much to lose, and I've slowed to stalled now myself, nowhere near where I need to end up for health, let alone vanity.

That's great that you and metformin also found peace - glad we didn't give up!
 

·
Registered
Joined
·
4,368 Posts
I've been on metormin for over 4 years. Initially it took my extra weight off quickly. I took about 10 pounds off and was as 138 for over a year. Then I did some tweaking of my diet and upped my met and the next 10 pounds came off quickly. Again I plateaued for almost a year. Weight loss is like that. I am now around 120-122 most days, I would like to take another few off but I look good and feel good. I do notice whenever I eat too many carbs the weight does come back on way too quickly.
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #13 ·
I definitely need to lose more.. ultimately, I would like to lose about another 30-40 lbs.. I have lost just over 20 so far.. I contribute that not only to the metformin, but to actually eating. Before I got diagnosed, I would rarely if ever eat breakfast and most days go with out lunch. Dinner was usually on the fly as I was going between work and school. My body like me so much more now that I actually feed it on a regular basis and not anywhere close to as many carbs :)
 

·
Registered
Joined
·
1,298 Posts
@moon I tend to agree that bodies have their own sweet spots for weight and I am more than happy to be at this weight. :)
@jwags thanks, I will keep at it and maybe in a few doctors visits time see about notching up the metformin.
@cadydid hope you get luck with the metformin :D
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #15 ·
I made the decision to try the metformin xr again, So for now, I have stopped the Actos and am working with 500 mg x2 a day ( I know I can handle that amount just not anymore thatn that) along with the glyburide.

I know meds are a trial and error kind of thing but dang it I just wish I could find something that works and doesnt have major side effects or is in danger of getting pulled off the market.
 
1 - 15 of 15 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top